Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 157, NWS Blacksburg, VA

July 23, 2014Carroll County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2014, 4:33 PM EDT for Carroll County, Patrick County, Virginia. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 4:33 PM EDT (20:33 UTC)
Expired
Jul 23, 2014, 5:00 PM EDT
In force
27 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, VA, Patrick County, VA

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:38 PM EDTTSTM WND DMG5 N Fancy Gap, VATREE DOWN ON WESTOVER ROAD. TIME ESTIMATED FROM RADAR.
Jul 23, 4:38 PM EDTHAIL 0.755 N Fancy Gap, VAREPORT FROM WESTOVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS51 KRNK 232033
SVRRNK
VAC035-141-232100-
/O.NEW.KRNK.SV.W.0157.140723T2033Z-140723T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 433 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  GLADESBORO...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HILLSVILLE...
  ARARAT...
  FANCY GAP...
  GLADESBORO...
  AND LAUREL FORK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3668 8079 3677 8073 3679 8053 3674 8049
      3659 8051
TIME...MOT...LOC 2033Z 272DEG 19KT 3672 8071 

HAIL...1.00IN
WIND...60MPH

$$

DS
2 follow-up statements
916 
WWUS51 KRNK 232051
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT WED JUL 23 2014

VAC141-232100-
/O.CAN.KRNK.SV.W.0157.000000T0000Z-140723T2100Z/
PATRICK VA-

451 PM EDT WED JUL 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN PATRICK COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING IS NOT EXPECTED TO 
REACH THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3668 8079 3677 8073 3679 8053 3674 8049
      3669 8050 3664 8067
TIME...MOT...LOC 2050Z 259DEG 25KT 3677 8054 3669 8071 

$$

VAC035-232100-
/O.CON.KRNK.SV.W.0157.000000T0000Z-140723T2100Z/
CARROLL VA-
451 PM EDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR
EAST CENTRAL CARROLL COUNTY...

AT 450 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LAUREL FORK TO FANCY GAP...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HILLSVILLE...
FANCY GAP...
GLADESBORO...
AND LAUREL FORK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3668 8079 3677 8073 3679 8053 3674 8049
      3669 8050 3664 8067
TIME...MOT...LOC 2050Z 259DEG 25KT 3677 8054 3669 8071 

HAIL...<.75IN
WIND...60MPH

$$

DS
901 
WWUS51 KRNK 232100
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT WED JUL 23 2014

VAC035-232110-
/O.EXP.KRNK.SV.W.0157.000000T0000Z-140723T2100Z/
CARROLL VA-
500 PM EDT WED JUL 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL CARROLL COUNTY HAS EXPIRED...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER
HEAVY RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3668 8079 3677 8073 3679 8053 3674 8049
      3669 8050 3664 8067
TIME...MOT...LOC 2056Z 272DEG 19KT 3677 8054 3669 8071 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:45 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 23, 1:45 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 23 2014

.SYNOPSIS...
CYCLONIC FLOW ALOFT WILL PREVAIL ACROSS THE EASTERN UNITED STATES
THROUGH THURSDAY...DOWNSTREAM OF AN UPPER LEVEL RIDGE ANCHORED
OVER THE ROCKIES. WEAK UNIDIRECTIONAL FLOW ALOFT WILL PREVAIL ON
FRIDAY AND SATURDAY AS THE UPSTREAM RIDGE FLATTENS AND EXTENDS
EASTWARD INTO THE CENTRAL MISSISSIPPI RIVER VALLEY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1145 AM EDT WEDNESDAY...

AFTERNOON: LOW-TOPPED SHOWERS PROGRESSING TOWARD THE WV/VA BORDER
THIS MORNING ARE A RESULT OF ORORGRAPHIC ASCENT VIA WEST/NW LOW-
LEVEL FLOW AND A SMALL AMPLITUDE TROUGH AT 700 MB...IN THE
PRESENCE OF 500-100 J/KG MLCAPE ASSOCIATED WITH A VERY MOIST
BOUNDARY LAYER. EXPECT THIS ACTIVITY TO PERSIST ON THE HIGHER
RIDGES ALONG THE WV/VA BORDER THROUGH EARLY AFTERNOON...WITH
LITTLE OR NO ACTIVITY ELSEWHERE THROUGH MID AFTERNOON. EXPECT
HIGHS IN THE UPPER 80S TO LOWER 90S IN THE NC/VA PIEDMONT.

EVENING: STRENGTHENING CYCLONIC FLOW ALOFT OVER THE OH VALLEY AND
WESTERN MID-ATLANTIC LATE THIS AFT/EVE WILL RESULT IN A GRADUAL
INCREASE IN SYNOPTIC ASCENT FROM THE WEST VIA DPVA ASSOC/W SMALL
AMPLITUDE SHORTWAVES AND STRENGTHENING CYCLONIC SHEAR VORTICITY. A
COLD FRONT ATTENDANT THE AMPLIFYING UPPER LEVEL TROUGH EXTENDED
SOUTHWEST FROM THE LOWER GREAT LAKES THROUGH CENTRAL IN AND
SOUTHERN IL AT 15Z WILL PROGRESS SOUTHEAST INTO KY/WV AND SOUTHERN
OH/PA BY 00Z THIS EVENING...WITH A PRONOUNCED PRE-FRONTAL TROUGH
DEVELOPING EAST OF THE BLUE RIDGE IN VA/NC. WITH THE ABOVE IN
MIND...EXPECT THE BEST CHANCE FOR CONVECTION IN THE RNK CWA TO BE
LATE THIS AFT/EVE IN VICINITY OF THE WV/VA BORDER WHERE MODERATE
DIURNAL DESTABILIZATION (1000-1500 J/KG) IS EXPECTED AS STEEP MID-
LEVEL LAPSE RATES ADVECT EAST ATOP A SEASONABLY MOIST BOUNDARY
LAYER IN THE PRESENCE OF STRENGTHENING SYNOPTIC ASCENT. EXPECT A
MUCH LOWER POTENTIAL FOR CONVECTION EAST OF THE APPALACHIANS WHERE
FORCING FOR ASCENT WILL BE CONFINED TO SHALLOW CONVERGENCE ASSOC/W
THE PRE-FRONTAL TROUGH AND WHERE WEAK MID-LEVEL LAPSE RATES WILL
TEMPER DESTABILIZATION.

SEVERE POTENTIAL: RELATIVELY STEEP MID-LEVEL LAPSE RATES OF
6.0-6.5 C/KM...MODERATE INSTABILITY...AND 0-6 KM SHEAR OF 20-30
KT WOULD SUPPORT A POTENTIAL FOR MARGINALLY SEVERE HAIL AND/OR
ISOLD DOWNBURSTS IN ASSOCIATION WITH ANY VIGOROUS UPDRAFTS /DEEP
CONVECTION/ THAT DEVELOPS ALONG AND AHEAD OF THE FRONT LATE THIS
AFTERNOON AND EVENING FROM THE OH VALLEY EAST INTO THE
APPALACHIANS. -VINCENT

TONIGHT...STILL WILL SEE SOME CONVECTION AROUND BUT DISSIPATING OUT
EAST AFTER MIDNIGHT. FRONTAL BOUNDARY WILL MAKE ITS WAY TOWARD THE
WV/KY LINE BY THU MORNING...AND MODELS AGREE THAT PRECIP WILL BE IN
THE SE WV/FAR SW VA CORRIDOR BY LATE TONIGHT SO HAVE KEPT LIKELY
POPS HERE FADING TO SLIGHT CHANCE EAST OF THE BLUE RIDGE. MORE CLOUD
COVER AND HIGH DEWPOINTS WILL KEEP LOWS ELEVATED IN THE MID 60S TO
LOWER 70S. -WP

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 345 AM EDT WEDNESDAY...

WILL START THURSDAY OFF WITH THE COLD FRONT MAKING ITS WAY ACROSS
WEST VIRGINIA TOWARD OUR AREA. WITH THE FRONT IN SUCH CLOSE
PROXIMITY...WILL ALREADY HAVE SPOTTY SHOWERS AND A FEW THUNDERSTORMS
PASSING MAINLY ACROSS THE MOUNTAINS BY SUNRISE...WITH COVERAGE
INCREASING THROUGH LATE MORNING AS THE FRONT ENTERS OUR AREA AND
DAYTIME HEATING INCREASES. WHILE MUCH OF OUR AREA WILL EXPERIENCE
RAINFALL DURING THE MORNING AND AFTERNOON...BELIEVE INSTABILITY WILL
BE MORE MUTED COMPARED TO WEDNESDAY DUE IN PART TO THE INCREASED
CLOUD COVER. AS SUCH...MOST OF THE THUNDERSTORM ACTIVITY THAT
DEVELOPS ACROSS THE MOUNTAINS WILL BE WEAK...ALTHOUGH CANNOT RULE
OUT A FEW STRONG STORMS ACROSS THE SOUTHSIDE DURING THE AFTERNOON/
EVENING WHERE HEATING AND INSTABILITY WILL BE STRONGEST. AFTERNOON
HIGHS WILL RANGE FROM THE MID 70S ACROSS THE MOUNTAINS TO THE MID
80S ACROSS THE SOUTHSIDE.

THE COLD FRONT IS EXPECTED TO SHIFT SOUTH OF OUR AREA THURSDAY NIGHT
BEFORE STALLING ACROSS THE CAROLINAS FRIDAY MORNING. REGARDLESS...
HIGH PRESSURE BUILDING IN BEHIND THE FRONT IS NOT VERY STRONG...AND
WITH MID TO UPPER 60 DEGREE DEWPOINTS LINGERING ACROSS THE
SOUTHSIDE...MAY STILL SEE A FEW SHOWERS AND ISOLATED THUNDERSTORMS
DEVELOP WITH AFTERNOON HEATING. OTHERWISE...INCREASED SUNSHINE WILL
HELP AFTERNOON HIGHS REACH NEAR NORMAL FOR LATE JULY...WITH
TEMPERATURES RANGING FROM THE UPPER 70S WEST TO THE UPPER 80S EAST.

WIND FLOW ALOFT WILL SHIFT NORTHWESTERLY FRIDAY AS AN UPPER LEVEL
TROUGH PASSES EAST ACROSS THE GREAT LAKES...WHILE A LARGE DOME OF
HIGH PRESSURE REMAINS SITUATED OVER THE SOUTHWEST U.S. THIS WILL
OPEN THE DOOR FOR UPPER LEVEL DISTURBANCES TO ENTER THE AREA FROM
THE MIDWEST FOR THE WEEKEND. THE NAM/ECMWF/CANADIAN MODELS ALL ARE
PICKING UP ON ONE DISTURBANCE APPROACHING BY SUNRISE SATURDAY...MOST
LIKELY TRIGGERING A BAND OF STORMS THAT WILL BE SIGNIFICANTLY
WEAKENED AS IT ENTERS OUR SOUTHEAST WEST VIRGINIA/MOUNTAIN EMPIRE
COUNTIES. STILL NOT ENTIRELY CONFIDENT IN THIS SCENARIO PLAYING OUT
AT THIS POINT...SO WILL STICK WITH A SLIGHT CHANCE OF SHOWERS AND
STORMS FOR SATURDAY MORNING.

MORE DISTURBANCES ARE SLATED TO ARRIVE ON SATURDAY AND SATURDAY
NIGHT...ALTHOUGH TIMING OF THESE DISTURBANCES THIS FAR IN ADVANCE IS
ALWAYS DIFFICULT.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 400 PM EDT TUESDAY...

INTO EARLY NEXT WEEK...THE AREA REMAINS VULNERABLE TO NW FLOW
DISTURBANCES TRACKING AROUND THE LARGE WESTERN/CENTRAL CONUS UPPER
RIDGE. A PARTICULARLY STRONG DISTURBANCE...NOTED BY ALL THE
MODELS...PROMISES TO AMPLIFY THE EASTERN LONG WAVE TROUGH...A
FEATURE THAT SHOULD KEEP CONDITIONS UNSETTLED WITH NEAR TO
SLIGHTLY BELOW NORMAL TEMPERATURES WHILE THE EXTREME HEAT REMAINS
WELL TO OUR WEST AND WELL AWAY FROM OUR PART OF THE COUNTRY.

THE BEST CHANCE FOR SHOWERS/STORMS LOOKS TO BE SUNDAY AS THE
SURFACE FRONT ASSOCIATED WITH THE STRONG DISTURBANCE CROSSES THE
FORECAST AREA FROM THE NORTHWEST. POTENTIAL EXISTS FOR STORMS TO
BE ORGANIZED WITH UPSTREAM MCS IMPACTING THE FORECAST AREA.

GENERALLY FOLLOWED HPC GUIDANCE THROUGH THE PERIOD. TRENDED POPS
UP FOR SUNDAYS FROPA...THEN DOWN FOR A DAY OR TWO AFTER SUNDAYS
FRONTAL PASSAGE. TENDENCY FOR FRONTAL PASSAGES IS TO BRING SOME
DOWNTIME AS WITH RESPECT TO POPS BEFORE MOISTURE AND INSTABILITY
CAN RETURN.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 125 PM EDT WEDNESDAY...

SCATTERED CONVECTION BEGINNING TO DEVELOP ACROSS HIGHER TERRAIN OF
WESTERN CWA SO HAVE KEPT VCTS AT ROA/BCB/BLF/LWB WITHIN NEXT 1-2
HOURSRR. THE CONVECTION WILL WANE LATE AFTERNOON/EARLY EVENING
BEFORE FRONTAL PRECIP ARRIVES AFTER MIDNIGHT IN THE BLF/LWB
CORRIDOR.

EXTENDED AVIATION DISCUSSION...

NEXT NORTHERN STREAM UPPER TROUGH AND ITS ASSOCIATED COLD FRONT
WILL APPROACH WORK THROUGH THE REGION ON THURSDAY. THIS WILL
BRING THE BEST CHANCES OF MORE WIDESPREAD SHOWERS TO THE MOUNTAINS
AND PERHAPS SOME DEEPER CONVECTION EAST OF THE BLUE RIDGE PENDING
TIMING OF THE BOUNDARY THURSDAY AFTERNOON. AIRMASS WILL DRY OUT
BEHIND THE FRONT GOING INTO FRIDAY- SATURDAY. OVERALL EXPECT SUB
VFR AT TIMES THURSDAY WITH SHRA/TSRA AND MAYBE SOME FOG THU
NIGHT...FOLLOWED BY VFR FRI- SAT OUTSIDE OF ANY VALLEY FOG AT
KLWB/KBCB EACH MORNING.

&&

.EQUIPMENT...
AS OF 405 AM EDT WEDNESDAY...

KFCX RADAR IS DOWN. TECHNICIANS WILL AGAIN BE WORKING ON THE
RADAR TODAY..

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...WP
SHORT TERM...NF
LONG TERM...PM
AVIATION...PC/WP
EQUIPMENT...PH/WP
Hazardous weather outlook, Jul 23, 4:19 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 AM EDT WED JUL 23 2014

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
240830-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
419 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL FIRE UP THIS AFTERNOON. SOME OF THEM COULD
BECOME STRONG TO SEVERE. MAIN THREAT WILL BE DAMAGING
WINDS...ALTHOUGH ISOLATED FLOODING IS POSSIBLE AS WELL.

LATE TONIGHT...A LINE OF STORMS WILL APPROACH THE MOUNTAINS...WITH
STRONG WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-240830-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
419 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT ARRIVES THURSDAY WHICH WILL BRING AN ISOLATED RISK
FOR SEVERE STORMS...WITH DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 3:33 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED JUL 23 2014

VAZ033-034-232000-
FRANKLIN VA-BEDFORD VA-
333 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 400 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MONETA...MOVING TO THE SOUTHEAST AT 30
  MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MONETA...
  AND GOODVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR THE CENTRAL OR WESTERN PORTIONS OF SMITH MOUNTAIN
LAKE...GET OUT OF THE WATER AND MOVE INSIDE A STURDY SHELTER NOW. IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3705 7946 3706 7949 3705 7948 3702 7949
      3704 7952 3704 7959 3702 7961 3714 7979
      3724 7971 3712 7940
TIME...MOT...LOC 1930Z 303DEG 24KT 3718 7968

DS
Special weather statement, Jul 23, 3:35 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT WED JUL 23 2014

VAZ023-034-232000-
BEDFORD VA-BOTETOURT VA-
335 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 400 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR NACE...MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MONTVALE...
  TROUTVILLE...
  THAXTON...
  BLUE RIDGE...
  AND LITHIA.

LAT...LON 3739 7990 3749 7983 3748 7954 3727 7966
TIME...MOT...LOC 1933Z 291DEG 16KT 3743 7980

DS
Special weather statement, Jul 23, 4:03 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT WED JUL 23 2014

VAZ016-017-032-043-232100-
FLOYD VA-HENRY VA-PATRICK VA-CARROLL VA-
403 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTH CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  WEST CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MEADOWS OF
  DAN TO NEAR BUFFALO RIDGE...MOVING TO THE EAST AT 15 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WOOLWINE...
  COLLINSVILLE...
  LAUREL FORK...
  STANLEYTOWN...
  AND SANVILLE.

LAT...LON 3674 7987 3662 8001 3669 8059 3684 8035
TIME...MOT...LOC 2001Z 276DEG 12KT 3676 8044 3673 8017

DS
Special weather statement, Jul 23, 4:12 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT WED JUL 23 2014

VAZ023-034-232045-
BEDFORD VA-BOTETOURT VA-
412 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 445 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR SEDALIA...MOVING TO THE EAST AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SEDALIA.

LAT...LON 3744 7964 3753 7962 3753 7937 3737 7944
TIME...MOT...LOC 2010Z 276DEG 12KT 3747 7956

DS
Special weather statement, Jul 23, 4:17 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT WED JUL 23 2014

NCZ020-232045-
YADKIN NC-
417 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 445 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BROOKS CROSSROADS...MOVING TO THE EAST
  AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  YADKINVILLE...
  AND BROOKS CROSSROADS.

LAT...LON 3609 8082 3619 8080 3618 8060 3605 8064
TIME...MOT...LOC 2015Z 280DEG 10KT 3613 8075

DS
Special weather statement, Jul 23, 4:19 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT WED JUL 23 2014

VAZ016-232045-
CARROLL VA-
419 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 445 PM EDT

* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FANCY GAP TO
  NEAR PIPERS GAP...MOVING TO THE EAST AT 15 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  GALAX CITY...
  FANCY GAP...
  AND PIPERS GAP.

LAT...LON 3667 8095 3668 8094 3674 8072 3667 8055
      3660 8085
TIME...MOT...LOC 2017Z 281DEG 13KT 3669 8072 3667 8087

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:32 PM EDTSpecial Weather StatementRNKFloyd28 min
Jul 23, 2:53 PM EDTSpecial Weather StatementRNKBedford37 min
Jul 23, 2:59 PM EDTSpecial Weather StatementRNKFranklin31 min
Jul 23, 3:33 PM EDTSpecial Weather StatementRNKBedford27 min
Jul 23, 3:35 PM EDTSpecial Weather StatementRNKBedford25 min
Jul 23, 4:03 PM EDTSpecial Weather StatementRNKPatrick57 min
Jul 23, 4:12 PM EDTSpecial Weather StatementRNKBedford33 min
Jul 23, 4:19 PM EDTSpecial Weather StatementRNKCarroll, City of Galax26 min
Jul 23, 4:40 PM EDTAreal Flood AdvisoryRNKPatrick3 hr
Jul 23, 4:57 PM EDTSpecial Weather StatementRNKPatrick33 min
Jul 23, 4:59 PM EDTSpecial Weather StatementRNKCity of Galax31 min
Jul 23, 5:04 PM EDTAreal Flood AdvisoryRNKCarroll, City of Galax3 hr
Jul 23, 5:14 PM EDTSpecial Weather StatementRNKCity of Martinsville31 min
Jul 23, 5:25 PM EDTSpecial Weather StatementRNKBath35 min
Jul 23, 5:30 PM EDTSpecial Weather StatementRNKPatrick30 min
Jul 23, 5:43 PM EDTSpecial Weather StatementRNKPatrick32 min
Jul 23, 5:44 PM EDTSpecial Weather StatementRNKCity of Martinsville31 min
Jul 23, 6:00 PM EDTSpecial Weather StatementRNKBath30 min
Jul 23, 6:17 PM EDTSpecial Weather StatementRNKCity of Danville28 min
Jul 23, 6:40 PM EDTSpecial Weather StatementRNKBedford35 min
Jul 23, 6:46 PM EDTSpecial Weather StatementRNKCity of Danville29 min
Jul 23, 6:47 PM EDTSpecial Weather StatementRNKHenry28 min
Jul 23, 7:29 PM EDTSpecial Weather StatementRNKHalifax31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.